Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

August 8, 2018Kearny County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 8, 2018, 4:20 PM CDT for Kearny County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 4:20 PM CDT (21:20 UTC)
Expired
Aug 8, 2018, 5:15 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS83 KDDC 082120
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
420 PM CDT WED AUG 8 2018
 
KSZ061-062-082215-
Kearny KS-Hamilton KS-
420 PM CDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT...

At 420 PM CDT/320 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Kendall, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 10165 3826 10133 3812 10112 3791 10153
TIME...MOT...LOC 2120Z 309DEG 9KT 3808 10151 

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:18 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 8, 1:18 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
118 PM CDT Wed Aug 8 2018

...Updated Short term and Long term Discussions...

.SHORT TERM...(This evening through Thursday)
Issued at 116 PM CDT Wed Aug 8 2018

Widely scattered thunderstorms were already developing in north
central and west central Kansas as of 19z under a -11C 500mb
trough as it was beginning to cross western Kansas. The chance of
scattered thunderstorms will continue through the remainder of the
day and into the early evening hours across southwest Kansas as
this upper level trough passes. Strong thunderstorms capable of
producing penny size hail and wind gusts in excess of 40 mph will
be possible late day from the strongest storms. Although
thunderstorms will be possible just about anywhere across
southwest Kansas late today...the more favorable area for this
convection appears to be near the Colorado border and east of
Dodge City.

Based on the latest RAP and NAM this upper level trough will
begin to move into northern Oklahoma and central Kansas after 00z
Thursday. Skies will clear from north to south late tonight as
this upper level trough drops south into Oklahoma. A surface ridge
axis will move across western Kansas during the day on Thursday.
Dry conditions can be expected during the day on Thursday and
afternoon temperatures will likely warm back to near 90 degrees
based on the 00z Friday 900mb to 850mb temperatures forecast by
the NAM and GFS.

.LONG TERM...(Thursday night through Wednesday)
Issued at 116 PM CDT Wed Aug 8 2018

On Friday an upper level trough will drop south across western
Kansas during the day. This may result in a slight chance for
showers and thunderstorms as this upper level trough passes.

Models this morning remain in decent agreement with this upper
level trough becoming cut off from the flow early this weekend to
form a cut-off upper low over or near southwest Kansas. The GFS
and ECMWF then forecasts that this upper level system will then
slowly wobble east through the first half of next week. This will
bring our next decent chance for precipitation to western and
central Kansas along with keeping temperatures on the cool side.
Models do not handle these type of systems well so confidence is
very low on the location and track of this system during the last
half of the forecast period. Given the low confidence in the later
periods will stay close to guidance/persistence on when and where
the better chances for precipitation will occur. At this time it
appears that the current highs forecast early next week with highs
in the 80s may end up being a little on the warm side Monday or
Tuesday if we end up with a cloudy day with scattered showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Aug 8 2018

Clouds will be on the increase through late day as a -11c 500mb
trough crosses southwest Kansas. Scattered thunderstorms will also
be possible as this upper wave passes. The latest BUFR soundings
indicated ceilings late today and early this evening will range
from 3500 to 9000 ft AGL. Once this upper level trough passes the
skies will clear overnight. Outside these scattered thunderstorms
the winds will be mainly west to southwest at 10 knots or less. As
these storms pass these winds are expected to briefly shift to the
north northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  63  89  65 /  20  30  10   0
GCK  85  62  89  64 /  20  20  10  10
EHA  85  62  87  63 /  20  20  10  10
LBL  86  63  89  65 /  40  20  10  10
HYS  88  65  92  66 /  30  20   0  10
P28  88  66  91  68 /  30  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 8, 3:27 AM CDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
327 AM CDT Wed Aug 8 2018

KSZ030-031-043>046-061>066-074>081-084>090-090830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
327 AM CDT Wed Aug 8 2018 /227 AM MDT Wed Aug 8 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible across
southwest and portions of central Kansas this afternoon through
this evening. The main threat will be up to quarter size hail and
wind gusts up to 60 mph. Locally heavy rainfall is possible as
well increasing the potential for localized flooding.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 8, 3:10 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT WED AUG 8 2018

KSZ061-074-082115-
Stanton KS-Hamilton KS-
310 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND
NORTHERN STANTON COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

At 310 PM CDT/210 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles southwest of Syracuse. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Hamilton and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3786 10204 3786 10177 3768 10161 3769 10204
TIME...MOT...LOC 2010Z 349DEG 4KT 3778 10190

SUGDEN
Special weather statement, Aug 8, 3:15 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
315 PM CDT WED AUG 8 2018

KSZ043-082115-
Scott KS-
315 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
415 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Modoc, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3864 10091 3837 10109 3839 10113 3868 10113
TIME...MOT...LOC 2015Z 282DEG 6KT 3856 10115

SUGDEN
Special weather statement, Aug 8, 3:37 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
237 PM MDT WED AUG 8 2018

KSZ061-082145-
Hamilton KS-
237 PM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON COUNTY
UNTIL 345 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Syracuse, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3807 10185 3810 10158 3791 10155 3790 10180
TIME...MOT...LOC 2037Z 328DEG 10KT 3804 10177

SUGDEN
Special weather statement, Aug 8, 3:40 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
340 PM CDT WED AUG 8 2018

KSZ043-082145-
Scott KS-
340 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTT COUNTY UNTIL 445 PM
CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Scott City, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City and Grigston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 10094 3862 10076 3846 10069 3843 10106
TIME...MOT...LOC 2040Z 335DEG 6KT 3857 10088

SUGDEN
Special weather statement, Aug 8, 3:43 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
343 PM CDT WED AUG 8 2018

KSZ074-082130-
Stanton KS-
343 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Manter, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Hamilton and northwestern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3773 10204 3774 10202 3766 10167 3747 10204
TIME...MOT...LOC 2043Z 327DEG 13KT 3766 10202

SUGDEN
Special weather statement, Aug 8, 4:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
420 PM CDT WED AUG 8 2018

KSZ061-062-082215-
Kearny KS-Hamilton KS-
420 PM CDT WED AUG 8 2018

...SPECIAL WEATHER STATEMENT...

At 420 PM CDT/320 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Kendall, moving southeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kendall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3804 10165 3826 10133 3812 10112 3791 10153
TIME...MOT...LOC 2120Z 309DEG 9KT 3808 10151

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:41 PM CDTSpecial Weather StatementDDCFinney49 min
Aug 8, 11:57 AM CDTSpecial Weather StatementDDCTrego48 min
Aug 8, 12:06 PM CDTSevere Thunderstorm WarningDDCTrego34 min
Aug 8, 12:38 PM CDTSpecial Weather StatementDDCEllis52 min
Aug 8, 2:14 PM CDTSpecial Weather StatementDDCStanton61 min
Aug 8, 2:37 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton30 min
Aug 8, 2:59 PM CDTSpecial Weather StatementDDCScott61 min
Aug 8, 3:10 PM CDTSpecial Weather StatementDDCStanton65 min
Aug 8, 3:15 PM CDTSpecial Weather StatementDDCScott60 min
Aug 8, 3:37 PM CDTSpecial Weather StatementDDCHamilton68 min
Aug 8, 3:40 PM CDTSpecial Weather StatementDDCScott65 min
Aug 8, 3:43 PM CDTSpecial Weather StatementDDCStanton47 min
Aug 8, 4:50 PM CDTSpecial Weather StatementDDCBarber40 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.